Alert archive / West Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 8, NWS Pittsburgh, PA

April 17, 2000Brooke County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Apr 17, 2000, 5:17 PM EDT for Brooke County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2000, 5:17 PM EDT (21:17 UTC)
Expired
Apr 17, 2000, 8:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Brooke County, WV

The radar

The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 172118
FFWPBZ
WVC009-180015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOKE COUNTY IN WEST VIRGINIA

* UNTIL 815 PM EDT

* AT 515 PM EDT LAW ENFORCEMENT REPORTED FLOODING ALONG SHORT CREEK
  ROAD...ALSO FLOODING IN BEECH BOTTOM WITH WATER FLOODING APPLE PIE
  ROAD.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:58 AM EDT, 7 hours 19 minutes earlier.

Area forecast discussion, Apr 17, 9:58 AM EDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
958 AM EDT MON APR 17 2000

SURFACE LOW MOVING EAST WITH A VORTICITY MAXIMUM ON THE SOUTH WESTERN EDGE
OF CWA.  THIS VORT MAX IS KICKING OFF A FEW THUNDERSTORMS THIS
MORNING AND WILL LINGER THROUGH THE AFTERNOON (MESOETA).  GENERAL
THUNDERSTORMS ARE EXPECTED THROUGH OUT THE DAY AND ENDING BY
MIDNIGHT.  A SECONDARY LOW WILL FORM OVER THE CAROLINAS TONIGHT
TRANSFERRING ENERGY TO THE MID ATLANTIC STATES.  HOWEVER THE RAIN WILL
LINGER THROUGH TUESDAY ENDING BY TUESDAY EVENING.

FORECAST HIGH TEMPERATURES WERE REACHED EARLY THIS MORNING.  BUMPED
UP ENTIRE REGIONS TEMPERATURES A CATEGORY.

.PBZ...
MD...NONE.
OH...FLASH FLOOD WATCH FROM NOON EDT MONDAY UNTIL 1000 PM EDT MONDAY
FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 17, 12:36 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT MON APR 17 2000

OHZ057>059-068-069-171905-
BELMONT OH-GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
1236 PM EDT MON APR 17 2000

...THUNDERSTORMS WITH SOME HEAVY RAIN THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE
AFTERNOON FROM THE SOUTHWEST. SOME OF THESE STORMS MAY PRODUCE UP TO
ONE INCH OF RAIN IN AN HOUR OR LESS, CAUSING WATER TO POND ON
ROADS.  SOME POOR DRAINAGE FLOODING IS ALSO POSSIBLE.  IN ADDITION,
THESE STORMS MAY PRODUCE SOME HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. NEVER TAKE COVER UNDER A
TREE.

FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 10 PM TONIGHT.
Special weather statement, Apr 17, 1:42 PM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT MON APR 17 2000

OHZ068-171945-
NOBLE OH-
142 PM EDT MON APR 17 2000

...THUNDERSTORMS WITH SOME HEAVY RAIN AND HAIL THIS AFTERNOON...

THUNDERSTORMS WILL BE MOVING INTO SOUTHERN NOBLE COUNTY BEFORE 2 PM.
SOME OF THESE STORMS WILL CONTAIN HAIL...GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING.

SOME OF THESE STORMS WILL ALSO CONTAIN HEAVY RAINFALL. UP TO ONE
INCH OF RAIN IN AN HOUR OR LESS IS POSSIBLE CAUSING WATER TO POND ON
ROADS.  SOME POOR DRAINAGE FLOODING IS ALSO POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. NEVER TAKE COVER UNDER A
TREE.

FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 10 PM TONIGHT.
Special weather statement, Apr 17, 2:06 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT MON APR 17 2000

OHZ069-172000-
MONROE OH-
206 PM EDT MON APR 17 2000

...THUNDERSTORMS WITH SOME HEAVY RAIN...

THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE AFTERNOON.  SOME
OF THESE STORMS MAY PRODUCE UP TO ONE INCH OF RAIN IN AN HOUR OR
LESS, CAUSING WATER TO POND ON ROADS.  SOME POOR DRAINAGE FLOODING
IS ALSO POSSIBLE.  IN ADDITION, THESE STORMS MAY PRODUCE
HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. NEVER TAKE COVER UNDER A
TREE.

FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 10 PM TONIGHT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:59 PM EDTFlash Flood WarningPBZOhio3 hr
Apr 17, 5:27 PM EDTFlash Flood WarningPBZMonongalia3 hr

Nearby

Flash Flood Warnings in West Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.